Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 239, NWS Mobile, AL

July 17, 2009Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 17, 2009, 4:48 PM CDT for Stone County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 4:48 PM CDT (21:48 UTC)
Expired
Jul 17, 2009, 5:13 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Stone County, MS

The radar

The Mobile radar (KMOB), 75 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 172148
SVRMOB
MSC131-172230-
/O.NEW.KMOB.SV.W.0239.090717T2148Z-090717T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
448 PM CDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STONE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BEATRICE...OR 12 MILES SOUTHEAST OF WIGGINS...AND MOVING EAST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEATRICE AND RAMSEY SPRINGS BY 530 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3083 8910 3085 8887 3068 8888 3067 8906
      3068 8910
TIME...MOT...LOC 2148Z 269DEG 2KT 3074 8900

$$
1 follow-up statement
000 
WWUS54 KMOB 172213
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
513 PM CDT FRI JUL 17 2009

MSC131-172223-
/O.CAN.KMOB.SV.W.0239.000000T0000Z-090717T2230Z/
STONE MS-
513 PM CDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STONE COUNTY IS
CANCELLED...

LAT...LON 3083 8910 3085 8887 3068 8888 3067 8906
      3068 8910
TIME...MOT...LOC 2213Z 269DEG 2KT 3074 8898

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:57 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 17, 3:57 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
357 PM CDT FRI JUL 17 2009

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...THE COLD FRONT
CURRENTLY ADVANCING THROUGH NORTHERN ALABAMA AND MISSISSIPPI
CONTINUES SOUTHWARD TONIGHT AND INTO THE NORTHERN GULF.  WILL KEEP
CHANCE POPS OVER MUCH OF THE AREA FOR LINGERING CONVECTION THEN JUST
SMALL POPS OVER THE COASTAL COUNTIES FOR SATURDAY AND SUNDAY.  THE
FRONT MANAGES TO MEANDER NEAR THE COAST DURING THE DAY...OFFSHORE AT
NIGHT...THROUGH MONDAY NIGHT WHICH WILL KEEP THE LAND AREAS MOSTLY
DRY.  WENT WITH A BLEND OF THE MAV AND MET ON SATURDAY THEN WITH
CLOSER TO THE MORE SEASONABLE TEMPS OF THE MET ON SUNDAY. /29

&&

.LONG TERM...TUESDAY THROUGH FRIDAY...THE FRONT GRADUALLY DISSIPATES
BY WEDNESDAY LEAVING THE SEA BREEZE TO INITIATE ISOLATED CONVECTION
BOTH DAYS...FURTHER INLAND ON WEDNESDAY WITH A MORE PREVAILING
SOUTHERLY FLOW.  THE GFS MOVES A TROPICAL WAVE ACROSS THE GULF
THURSDAY INTO FRIDAY WHILE THE WESTERLIES HAVE A SHORTWAVE SYSTEM
MOVING INTO THE SOUTHEAST STATES.  WILL HAVE CHANCE POPS RETURNING
TO THE FORECAST FOR BOTH DAYS.  TEMPERATURES RETURN TO SEASONABLE
LEVELS DURING THE PERIOD. /29

&&

.MARINE...HIGH PRESSURE WILL CONTINUE TO WEAKEN OVER THE NORTH
CENTRAL GULF THROUGH EARLY SATURDAY IN RESPONSE TO A WEAKENING COLD
FRONT APPROACHING FROM THE NORTH. AHEAD OF THE FRONT SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED BECOMING NUMEROUS AT TIMES TONIGHT AND
EARLY SATURDAY. SOME STORMS COULD BE STRONG. THE COLD FRONT WILL MOVE
OFF THE COAST LATE SATURDAY THROUGH SATURDAY NIGHT GIVING WAY TO A
LIGHT OFFSHORE FLOW THROUGH SUNDAY MORNING. A LIGHT SOUTHERLY FLOW
WILL DEVELOP BY SUNDAY AFTERNOON AND REDEVELOP EACH AFTERNOON
THROUGH EARLY NEXT WEEK AS HIGH PRESSURE REBUILDS OVER THE REGION.
/32

&&

.AVIATION 18Z ISSUANCE...MOSTLY VFR CONDITIONS THROUGH TONIGHT
WITH POSSIBILITY OF MVFR TO IFR CONDITIONS AT TIMES IN AND AROUND
SCATTERED SHOWERS AND THUNDERSTORMS. SOUTHWESTERLY FLOW WILL BECOME
NORTHWEST THEN VARIABLE LESS THEN 10 KNOTS LATER THIS EVENING AND
OVERNIGHT. VFR CONDITIONS EXPECTED FOR SATURDAY AS HIGH PRESSURE
BUILDS OVER THE REGION. /32

&&

.FIRE WEATHER...A COLD FRONT APPROACHING FROM THE NORTH WILL MOVE
THROUGH THE AREA TONIGHT AND MEANDER NEAR THE GULF COAST THROUGH
MONDAY.  DRIER AND SOMEWHAT COOLER AIR WILL FLOW INTO THE REGION IN
THE WAKE OF THE FRONT.  AFTERNOON RELATIVE HUMIDITIES WILL REMAIN
ABOVE CRITICAL LEVELS THROUGH EARLY NEXT WEEK. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  90  70  88 /  30  20  10  20
PENSACOLA   72  91  70  88 /  30  20  10  20
DESTIN      76  89  71  88 /  40  30  10  20
EVERGREEN   65  88  60  87 /  30  10  10  10
WAYNESBORO  63  89  60  87 /  20  10  10  10
CAMDEN      64  89  61  87 /  20  05  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 17, 1:45 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT FRI JUL 17 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
145 PM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON AND TONIGHT...AHEAD
OF WEAKENING COLD FRONT APPROACHING FROM THE NORTH. DUE TO GOOD MID
LEVEL FORCING ALOFT AHEAD OF THE FRONT COMBINED HIGH MOISTURE
CONTENT IN THE LOWER LEVELS A FEW STORMS MAY BECOME STRONG OR
POSSIBLY SEVERE. THE MAIN THREAT WITH THE STRONGER THUNDERSTORMS
WILL BE DAMAGING STRAIGHT LINE WINDS AND SMALL TO MEDIUM SIZE HAIL.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS IF
THREATENING WEATHER IS APPROACHING YOUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING MOSTLY
OVER THE COASTAL WATERS OF ALABAMA AND NORTHWEST OUT TO 60 NM AND
POSSIBLE ALONG THE IMMEDIATE COAST. DAMAGING STRAIGHT LINE WINDS AND
SMALL TO MEDIUM SIZE HAIL WILL BE THE MAIN THREAT. STAY TUNED TO
NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS IF THREATENING WEATHER IS
APPROACHING YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 2:11 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CDT FRI JUL 17 2009

MSZ075-076-078-079-172015-
GEORGE-STONE-PERRY-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE AND LUCEDALE...
211 PM CDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT GEORGE...STONE...PERRY AND
GREENE COUNTIES...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF JANICE...MOVING EAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BEAUMONT...KITTRELL...MCLAIN...ROYCE...LEAF...AVENT STATION AND NEELY
THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 17, 4:41 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT FRI JUL 17 2009

MSZ078-172245-
STONE-
441 PM CDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT STONE COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF BEATRICE...MOVING NORTHEAST AT 5
TO 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BEATRICE AND RAMSEY SPRINGS THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.